Patient Allegedly Develops Cancer From Prescription Drug Interaction


Pharmacoepidemiology Expert

This case involves a 62-year-old man with erectile dysfunction who developed melanoma after taking ED medication for 1 year. It was alleged that a there was a link between the PDE-5 inhibitors present in the patient’s erectile dysfunction medication and the risk of melanoma. An expert in pharmacoepidemiology with knowledge of and cancers was to review the records and speak to the possible connection between these pathways and melanoma.

Question(s) For Expert Witness

  • 1. Please briefly describe your experience in the field of pharmacoepidemiology.
  • 2. Are you able to discuss the epidemiology of melanoma and any possible changes due to the use of ED drugs? If so, please explain.

Expert Witness Response E-008530

Expert-ID: E-008530

I am an M.D. M.P.H. associate professor of medicine and have taught at several prestigious research universities. I am an internationally known expert in pharmacoepidemiology and have published several epidemiologic studies looking at drug safety including the link between drugs and cancer. I have also been part of the WHO IARC panel to determine the carcinogenicity of drugs. The biological rationale seems plausible for a link between PDE-5 inhibitors and the risk of melanoma. However, making a causal determination of the link requires a review of the entire body of evidence including epidemiological study in humans.

RELATED EXPERT WITNESSES

Post Tags